Asthma treatments over the past decade have changed quite a bit, with more and more doctors prescribing inhaled steroids to aid breathing.
Makes sense since we know that the underlying problem in asthma is inflammation, and inhaled steroids really do a nice job keeping that inflammation at bay. That’s why inhalers such as albuterol, which don’t address inflammation, have taken a backseat to steroids, and are now used only if someone needs a quick open of the airways (hence the term “rescue inhaler.”)
But the big question is: do these inhaled steroids have side effects, especially in kids?
A new study in the New England Journal of Medicine says yes, there is one that doctors and parents need to pay a little extra attention to.
It seems the drug bedesonide, brand names Rhinocort and Pulmocort, appear to rob a child of about one-half inch of adult height. Tinkering with the dosage didn’t seem to make a difference, and the loss of that half inch was permanent even if a child stopped the medication well before adulthood.
Now this doesn’t mean the drug is even. It’s not. In fact, it’s a very, very good one. But it’s really for severe asthma, and there are alternatives available for most others with asthma. And keep in mind, all meds can have side effects.
My advice: don’t stop the drug on your own, but check with your doctor, and discuss what options are available. A half inch may be worth being able to catch your breath.